Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 193, NWS Wichita, KS

August 18, 2015Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2015, 5:50 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2015, 5:50 PM CDT (22:50 UTC)
Expired
Aug 18, 2015, 6:12 PM CDT
In force
22 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 3:20 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT TUE AUG 18 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 311 PM CDT TUE AUG 18 2015

TONIGHT:
FRONT SHOULD CONTINUE TO DRIFT SOUTHEAST AFTER INTIAL GOOD
PROGRESS. MODELS ARE FAIRLY CONSISTENT WITH PRECIPITATION BOTH
PERSISTING IN THE VICINITY OF SLOWING FRONT AND ALSO DEVELOPING
LATER TONIGHT WITH ELEVATED FRONT AIDED BY UPPER JET/UPPER TROUGH.

WED:
COMBO OF RESIDUAL MOISTURE/UPPER SUPPORT WILL KEEP DECENT
CHANCES OF RAIN SHOWERS GOING OVER MOST OF THE AREA...BUT
PRECIPITATION SHOULD END FROM THE NORTHWEST DURING THE DAY. THE
COMBO OF PRECIPITATION/CLOUDS AND COLD AIR ADVECTION WILL RESULT
IN MAXES WELL BELOW NORMALS.

WED NIGHT-THU NIGHT:
RIDGE SHOULD MOVE ACROSS AREA WED NIGHT WITH RETURN FLOW
DEVELOPING ON THU. AFTER COOL NIGHT WED NIGHT...TEMPERATURES WILL
START TO REBOUND ON THU...BUT WITH HIGHS STILL WELL BELOW
NORMALS. LOWS THU NIGHT WILL BE MILDER...WITH LIGHT SOUTH FLOW
DURING THE NIGHT.

FRI-FRI NIGHT:
THIS PERIOD IS A BIT MORE CHALLENGING. NAM/GFS/ECMWF ALL HAVE
DIFFERENT IDEAS ON WHEN/HOW RETURN FLOW DEVELOPS. BY 1800 UTC FRI
GFS/0000 UTC ECMWF HAVE BROKE OUT PRECIPITATION ALONG EDGE/JUST
WEST OF FORECAST AREA...WITH NAM CONCURRING BY AFTERNOON. ECMWF
BREAKS OUT MORE PRECIPITATION IN SOUTHEAST KS IN THE AFTERNOON.
NOT OVERLY OPTIMISTIC ON CHANCES DURING THE DAY DUE TO THE LIKELY
PREMATURE MOISTURE RETURN...BUT SYNOPTIC PATTERN WOULD FAVOR
PRECIPITATION FRI NIGHT VERY ROUGHLY ALONG/EAST OF I-35. -HOWERTON

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 311 PM CDT TUE AUG 18 2015

PRECIPITATION COULD LINGER ON SAT MORNING...ESPECIALLY OVER
CLIMATOLOGICALLY FAVORED FLINT HILLS AREA. TEMPERATURES SHOULD
WARM MORE ON SAT WITH INCREASING SOUTH FLOW. 0000 UTC ECMWF
CONTINUES TO RUN ALMOST 6 HOURS FASTER WITH FRONTAL PASSAGE
MAINLY ON SAT EVENING...WHILE 1200 UTC GFS HAS PASSAGE ON SAT
NIGHT/SUN MORNING. DRY CONDITIONS ANTICIPATED FOR REMAINDER OF
THIS PERIOD...WITH TEMPERATURE REBOUNDING ON MON/TUE. -HOWERTON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 106 PM CDT TUE AUG 18 2015

FOR ICT-HUT-SLN-RSL-CNU...A STRONG COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE AREA THIS AFTERNOON AND EVENING...USHERING IN STOUT
NORTHWEST WINDS AND COOLER TEMPERATURES. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT THIS AFTERNOON-
EVENING...MAINLY FOR ICT-CNU...BUT POSSIBLY FOR A FEW HOURS THIS
AFTERNOON AS FAR WEST/NORTHWEST AS SLN-HUT. ANTICIPATING LOW VFR
CIGS IN WAKE OF THE FRONT THROUGH THE AFTERNOON DUE TO STRONG COLD
ADVECTION. LATER TONIGHT AND WEDNESDAY MORNING...STRENGTHENING
700-600MB BAROCLINIC ZONE AHEAD OF ADDITIONAL UPPER ENERGY
APPROACHING FROM THE NORTHWEST SHOULD SPELL WIDESPREAD RAIN
SHOWERS AND EMBEDDED THUNDERSTORMS...ESPECIALLY OVER
SOUTHERN/SOUTHEAST KS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  73  55  81 /  40  30   0   0
HUTCHINSON      57  75  54  82 /  30  30   0   0
NEWTON          56  73  54  81 /  30  30   0   0
ELDORADO        57  72  53  81 /  50  40   0   0
WINFIELD-KWLD   59  72  54  81 /  80  40   0   0
RUSSELL         56  75  54  84 /  30  20   0   0
GREAT BEND      56  75  54  83 /  30  20   0   0
SALINA          57  76  54  84 /  20  20   0   0
MCPHERSON       57  75  54  82 /  20  20   0   0
COFFEYVILLE     61  69  52  81 /  70  60  10   0
CHANUTE         59  70  52  81 /  80  50  10   0
IOLA            58  70  52  80 /  70  50  10   0
PARSONS-KPPF    60  69  52  81 /  70  60  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 18, 3:38 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE AUG 18 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
338 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED TO MOVE ACROSS MAINLY CENTRAL
AND PARTS OF SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING. THE
SEVERE STORMS ARE MOST LIKELY SOUTHEAST OF A LINE FROM EUREKA TO
WICHITA TO HARPER. THREATS INCLUDE LOCALIZED FLOODING FROM HEAVY
RAIN...GOLFBALL SIZED HAIL AND WINDS TO 65 MPH. THE SEVERE THREAT
WILL DIMINISH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE IN THE FORECAST FROM FRIDAY THROUGH SUNDAY.  A
FEW STRONG STORMS ARE POSSIBLE...MOST LIKELY ON SATURDAY EVENING
WHEN THE COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER
REPORTS OF FLOODING OR RAINFALL IN EXCESS OF AN INCH WOULD BE
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON

In the hours before

Special weather statement, Aug 18, 3:24 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT TUE AUG 18 2015

KSZ069-182115-
BUTLER KS-
324 PM CDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH WITH HEAVY RAINFALL EXTENDING FROM
  BENTON...THROUGH TOWANDA.  THESE STORMS WERE MOVING EAST AT 30 MPH.

PONDING OF WATER ON ROADS AND MINOR FLOODING OF FLOOD PRONE AREAS IS
POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO...ANDOVER...AUGUSTA...TOWANDA...BENTON...ROSALIA...EL
  DORADO STATE PARK...SANTA FE LAKE...EL DORADO LAKE AND EL DORADO
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3769 9715 3791 9715 3798 9652 3790 9652
      3771 9653
TIME...MOT...LOC 2020Z 260DEG 24KT 3778 9714

COOK
Local storm report, Aug 18, 4:03 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       1 S EL DORADO           37.81N 96.86W
08/18/2015  M0.88 INCH       BUTLER             KS   CO-OP OBSERVER

            MINOR STREET AND FIELD FLOODING DUE TO THE HEAVY RAIN.
            RAINFALL OCCURRED IN JUST OVER 30 MINUTE TIMESPAN.

&&

HOWERTON
Special weather statement, Aug 18, 5:18 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT TUE AUG 18 2015

KSZ094-182245-
ELK KS-
518 PM CDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GRENOLA...OR 9 MILES SOUTHWEST
  OF HOWARD...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM IS
  INTENSIFYING.

HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOWARD...MOLINE...GRENOLA AND ELK FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3745 9652 3761 9621 3761 9620 3743 9603
      3730 9638 3730 9642
TIME...MOT...LOC 2212Z 242DEG 15KT 3740 9641

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:26 AM CDTSpecial Weather StatementICTHarper34 min
Aug 18, 4:08 AM CDTSpecial Weather StatementICTEllsworth, Russell37 min
Aug 18, 4:25 AM CDTSpecial Weather StatementICTKingman35 min
Aug 18, 8:51 AM CDTSpecial Weather StatementICTBarton24 min
Aug 18, 3:24 PM CDTSpecial Weather StatementICTButler51 min
Aug 18, 3:33 PM CDTAreal Flood WarningICTButler117 min
Aug 18, 4:51 PM CDTAreal Flood WarningICTButler, Greenwood5 hr
Aug 18, 5:18 PM CDTSpecial Weather StatementICTElk27 min
Aug 18, 5:22 PM CDTSevere Thunderstorm WarningICTElk53 min
Aug 18, 6:01 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson34 min
Aug 18, 6:28 PM CDTAreal Flood WarningICTElk3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.